Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Blacksburg, VA

June 6, 2002Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2002, 3:22 PM EDT for Buckingham County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2002, 3:22 PM EDT (19:22 UTC)
Expired
Jun 6, 2002, 3:45 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 061922
SVRRNK
VAC029-061945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 345 PM EDT.

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF SHEPPARDS...MOVING NORTHEAST AT 
  25 MPH.

WINDS UP TO 65 MILES PER HOUR CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
  SHEPPARDS...
  DILLWYN...
  GOLD HILL...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

04

LAT...LON 3746 7864 3733 7848 3764 7824 3772 7841

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:40 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 6, 2:40 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
240 PM EDT THU JUN 6 2002

STRONG WAVE PUNCHING INTO THE SRN APPS SHUD PUSH TSTMS OUT OF THE
AREA BY AROUND MIDNIGHT.  A SHORT PD OF UPSLOPE FLOW AND LOW LVL
MOISTR BEHIND THE FRONT IN THE FAR WEST WILL KEEP A CHC OF LGT
RA/DRZL IN THAT AREA FOR PART OF THE NIGHT.

HIGH PRES BUILDS DOWN THE EAST COAST TMRW BUT LEAVES A BIT OF
WEAKNESS OVER THE FAR WEST.  AM BUYING INTO THE ETA LEAVING ENUF
MOISTR AND INSTAB IN THE FAR WEST TO ALLOW A COUPLE OF SHOWERS/TSTMS
TO DEVELOP...SO HAVE ADDED A SML CHC OUT THAT WAY FOR THE AFTN.

AFTER THAT HIGH PRES REALLY TAKES HOLD AND STAYS PUT UNTIL LATE TUE
OR WED...WHEN A WEAKENING FRONT PUSHES IN.  HAVE LEFT POPS IN FOR
LATE TUE AND WED...THEN DRYING IT BACK OUT ON THU.

FCSTID =
ROA   61  79  55  80 /  40  10  10   0
LYH   62  78  55  81 /  50  10  10   0
DAN   65  80  59  81 /  60  10  10   0
BLF   57  77  54  76 /  50  20  10   0
LWB   56  74  52  75 /  50  10  10   0
BCB   58  75  54  78 /  40  10  10   0
TNB   58  75  55  75 /  50  20  10   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 6, 12:45 PM EDT, 2 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-062230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU JUN 6 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE
MOUNTAINS THIS AFTERNOON...AND BECOME MORE NUMEROUS BY LATE
AFTERNOON. AS THE STORMS MOVE EAST INTO THE FOOTHILLS AND PIEDMONT
OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS
AFTERNOON AND THIS EVENING....SOME OF THE THUNDERSTORMS MAY CONTAIN
LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE ALONG AND EAST OF WILKESBORO AND MT AIRY IN
NORTH CAROLINA...AND STUART...ROANOKE AND LEXINGTON IN SOUTHWEST
VIRGINIA.

IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...VERY
HEAVY DOWNPOURS OF 2 INCHES IN LESS THAN AN HOUR ARE EXPECTED WITH
SOME OF THE STORMS...WHICH COULD LEAD TO POOR DRAINAGE FLOODING.

SKYWARN SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES AS
INFORMATION BECOMES AVAILABLE.

JJ
Special weather statement, Jun 6, 2:50 PM EDT, 32 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT THU JUN 6 2002

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

AT 250 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS THAT
EXTENDED FROM WESTERN GREENBRIER COUNTY...SOUTHWEST THROUGH THE
HINTON...BLUEFIELD AND TAZEWELL AREAS. THIS LINE IS MOVE EASTWARD
AT AROUND 30 MPH...AND WILL PASS THROUGH THE REST OF SOUTHEAST
WEST VIRGINIA...AND WILL BE MOVING INTO THE NEW RIVER VALLEY AREA
OF SOUTHWEST VIRGINIA BETWEEN 3:00 AND 4:00 PM. AS THE STORMS
MOVE EASTWARD...THEY WILL BE INCREASING IN STRENGTH. PEOPLE IN THE
PATH OF THESE STORMS SHOULD EXPECT GUSTY WINDS TO 40 MPH...SMALL
HAIL...CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE IN EASTERN SECTIONS OF THE NEW RIVER
VALLEY AND THE ALLEGHANY HIGHLANDS. S

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8:00 PM FOR BATH...
ALLEGHANY...CRAIG...MONTGOMERY...FLOYD AND CARROLL COUNTIES.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE A STRONG
BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL
APPLIANCES.

JJ
Local storm report, Jun 6, 3:07 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUN 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    5E DILWYN                 VA   WIND DAMAGE
06/06/02   AMHERST                        LARGE TREES DOWN ON
                                          HIGHWAY 60 REPORTED BY
                                          VDOT
Special weather statement, Jun 6, 3:10 PM EDT, 12 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT THU JUN 6 2002

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON...

STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL CONTINUE TO INCREASE
IN COVERAGE AND INTENSITY THROUGH THE REMAINDER OF THE AFTERNOON.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL IN EXCESS OF DIME SIZE AS THEY MOVE
NORTHEAST. HEAVY RAINFALL IS POSSIBLE WITH ALL THUNDERSTORMS...ALONG
WITH THE POTENTIAL FOR MINOR FLOODING OF POOR DRAINAGE AREAS.

IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA...SEEK
SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT
USE ELECTRICAL APPLIANCES.

MTE
Local storm report, Jun 6, 3:11 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU JUN 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    5E DILWYN                 VA   WIND DAMAGE
06/06/02   BUCKINGHAM                     LARGE TREES DOWN ON
                                          HIGHWAY 60 REPORTED BY
                                          VDOT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WarningRNKAmherst45 min
Jun 6, 2:42 PM EDTSevere Thunderstorm WarningRNKBuckingham33 min
Jun 6, 3:31 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville29 min
Jun 6, 3:52 PM EDTSevere Thunderstorm WarningRNKGrayson, City of Galax38 min
Jun 6, 4:06 PM EDTSevere Thunderstorm WarningRNKCarroll39 min
Jun 6, 4:13 PM EDTSevere Thunderstorm WarningRNKCarroll32 min
Jun 6, 4:47 PM EDTSevere Thunderstorm WarningRNKPatrick28 min
Jun 6, 5:14 PM EDTSevere Thunderstorm WarningRNKFranklin31 min
Jun 6, 5:42 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.